Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2013, 3:39 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2013, 3:39 PM MST (22:39 UTC)
- Expired
- Jul 16, 2013, 4:00 PM MST
- In force
- 21 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854 WUUS55 KFGZ 162239 SVRFGZ AZC005-025-162300- /O.NEW.KFGZ.SV.W.0013.130716T2239Z-130716T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 339 PM MST TUE JUL 16 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 400 PM MST * AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MILEPOST 155 ON I-40...OR 10 MILES WEST OF WILLIAMS...AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILEPOST 355 ON SR 89 BY 400 PM MST... LAT...LON 3504 11224 3510 11254 3530 11243 3526 11222 TIME...MOT...LOC 2238Z 013DEG 15KT 3520 11235 $$ DJO
1 follow-up statement
783 WWUS55 KFGZ 162255 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 355 PM MST TUE JUL 16 2013 AZC005-025-162304- /O.EXP.KFGZ.SV.W.0013.000000T0000Z-130716T2300Z/ YAVAPAI AZ-COCONINO AZ- 355 PM MST TUE JUL 16 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO AND NORTH CENTRAL YAVAPAI COUNTIES WILL EXPIRE AT 400 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN. EXPECT FLOWS THROUGH AREA STREAMS AND WASHES. LAT...LON 3504 11224 3510 11254 3530 11243 3526 11222 TIME...MOT...LOC 2254Z 013DEG 15KT 3513 11237 $$ DJO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:15 PM MST, 24 minutes earlier.
Area forecast discussion, Jul 16, 3:15 PM MST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 315 PM MST TUE JUL 16 2013 .SYNOPSIS...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER MUCH OF NORTHERN ARIZONA WILL BE ABLE TO PRODUCE LOCALLY HEAVY RAIN DUE TO A VERY MOIST AIR OVER THE AREA THROUGH WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...MONSOON MOISTURE WILL REMAIN ENTRENCHED OVER ARIZONA WITH A CHANCE OF THUNDERSTORMS EACH DAY. && .DISCUSSION...LOW PRESSURE OVER NEW MEXICO CONTINUES TO MOVE WESTWARD TOWARD AZ...BRINGING DRIER AND MORE STABLE NORTHEASTERLY FLOW INTO THE NORTHEAST CORNER OF THE STATE. MEANWHILE...MOIST SOUTHERLY FLOW CONTINUES IN WESTERN PORTIONS OF THE STATE...WITH A MORE UNSTABLE ATMOSPHERIC PROFILE. ANTICYCLONIC UPPER TROPOSPHERIC FLOW OVER NORTHWEST AZ APPEARS TO HAVE BEEN ABLE TO ENHANCE CONVECTIVE LIFT SOMEWHAT. IN COMBINATION WITH A MOIST BOUNDARY LAYER...THIS HAS LED TO EFFICIENT RAIN PROCESSES. THIS BASIC PATTERN SHOULD SHIFT SLIGHTLY WESTWARD FOR WEDNESDAY...LEADING TO SOMEWHAT LESS THUNDERSTORM ACTIVITY OVER THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS. FOR THURSDAY THROUGH THE NEXT SEVERAL DAYS...EASTERLY FLOW WILL KEEP MOISTURE ENTRENCHED OVER ARIZONA WITH A CHANCE OF THUNDERSTORMS AND SHOWERS EACH DAY. && .AVIATION... FOR THE 00Z PACKAGE...SCT TO NUMEROUS TSRA WILL CONTINUE THROUGH 03Z THEN DECREASE. MORE STORMS WILL DEVELOP AFTER 18Z. IFR/MVFR CONDITIONS ARE POSSIBLE IN ANY SHOWER/THUNDERSTORM ACTIVITY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...A MOIST AIR MASS WILL REMAIN OVER ARIZONA THROUGH THURSDAY WITH SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHTLY BELOW AVERAGE TEMPERATURES ARE EXPECTED. FRIDAY THROUGH SUNDAY...A MOIST EASTERLY FLOW WILL BE OVER ARIZONA GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DJO AVIATION.......MAS FIRE WEATHER...MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 4:07 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 407 AM MST TUE JUL 16 2013 AZZ004>018-037>040-170715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 407 AM MST TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN WITH THE HIGHEST THREAT EXTENDING ACROSS THE GENERAL AREA FROM PRESCOTT NORTHWARD TO FLAGSTAFF AND THE GRAND CANYON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MONSOON MOISTURE WILL REMAIN IN PLACE WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING INTO NEXT WEEK.
In the hours before
Local storm report, Jul 16, 10:03 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO WINSLOW 35.03N 110.71W
07/15/2013 NAVAJO AZ PUBLIC
SEVERAL PEOPLE REPORTED SEEING A TORNADO TOUCH DOWN
OVER WINSLOW CITY PARK. NO DAMAGE WAS REPORTED.
&&
EVENT NUMBER FGZ1300038
MASLocal storm report, Jul 16, 11:15 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM LIGHTNING 8 NNE GRAND CANYON AIRP 36.05N 112.10W
07/15/2013 COCONINO AZ PARK SERVICE
*** 4 INJ *** LIGHTNING STRUCK NEAR MATHER POINT ON THE
SOUTH RIM OF THE GRAND CANYON. FOUR PEOPLE WERE INJURED.
&&
EVENT NUMBER FGZ1300039
MASLocal storm report, Jul 16, 1:43 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN FLAGSTAFF 35.19N 111.62W
07/16/2013 E3.00 INCH COCONINO AZ FIRE DEPT/RESCUE
WATER AND DEBRIS OVER OFFENHAUFER DRIVE AND HIGHWAY 89.
STILL PASSABLE. ROAD CREWS ON THE WAT TO CLEAR DEBRIS.
&&
EVENT NUMBER FGZ1300040
MASLocal storm report, Jul 16, 1:43 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN FLAGSTAFF 35.19N 111.62W
07/16/2013 E3.00 INCH COCONINO AZ FIRE DEPT/RESCUE
WATER AND DEBRIS OVER OFFENHAUFER DRIVE AND HIGHWAY 89.
STILL PASSABLE. ROAD CREWS ON THE WAY TO CLEAR DEBRIS.
&&
EVENT NUMBER FGZ1300040
MASThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:39 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 111 min |
| Jul 16, 12:18 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Jul 16, 12:38 PM MST | Areal Flood Advisory | FGZ | Coconino | 112 min |
| Jul 16, 12:49 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 16, 2:41 PM MST | Areal Flood Advisory | FGZ | Coconino | 109 min |
| Jul 16, 3:29 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.